Colorado, 2014

High Wind and Strong Wind in Colorado, November 10, 2014

November 10, 2014 · NWS BOU · 3 events in 3 counties and zones

Localized high winds developed above timberline. Peak wind gusts included 86 mph near Berthoud Pass, and 78 mph atop Niwot Ridge.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Localized high winds developed above timberline. Peak wind gusts included 86 mph near Berthoud Pass, and 78 mph atop Niwot Ridge. In addition, strong post frontal winds blew the roof of a mobile home in Thornton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 9, 9:33 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 9, 9:33 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
933 PM MST SUN NOV 9 2014

.UPDATE...
ISSUED AT 933 PM MST SUN NOV 9 2014

ONLY SUBTLE CHANGES NEEDED TO THE FORECAST AT THIS TIME. MODELS
NOW INDICATE THAT THE FRONT WILL MOVE ACROSS NORTHEAST COLORADO
FROM LATE IN THE MORNING THROUGH MID-AFTERNOON. FRONTAL PASSAGE
SHOULD ROLL THROUGH DENVER AROUND 2 PM. GUSTY WINDS WILL BE THE
MAIN FEATURE AS THE FRONT MOVES THROUGH AS THE FRONT WILL BE
PUSHED THROUGH BY STRONG PRESSURE RISES. HAVE REMOVED THE MENTION
OF FREEZING DRIZZLE FROM THE FORECAST...SINCE THE GUSTY WINDS WILL
KEEP THE LOW LEVELS WELL MIXED AS THE UPSLOPE CLOUDINESS DEVELOPS.
ALSO EXPECT THE SNOWFALL TO BE LIGHT WHEN IT DEVELOPS. MOISTURE
WILL BE LACKING BEHIND THE FRONT DUE TO HOW COLD THE AIRMASS WILL
BE GETTING.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 350 PM MST SUN NOV 9 2014

STRONG POLAR JET TO OUR NORTH IS FORECAST TO SAG SOUTHWARD OVER
NORTHERN COLORADO BY MONDAY MORNING. THE WELL ADVERTISED ARCTIC
FRONT SITS NEARLY STATIONARY ACROSS SERN MONTANA...EXTREME
NORTHEAST WYOMING AND WRN SOUTH DAKOTA AT THIS HOUR. LACK OF
PRESSURE RISES BEHIND THE FRONT AND A JET NEARLY PARALLEL TO THE
FRONT WOULD EXPLAIN THE LACK OF FORWARD PROGRESS IN THIS FRONT.
ABOUT A 40DEG F TEMP GRADIENT THROUGH THE FRONTAL ZONE...WITH
AREAS OF LIGHT SNOW NORTH OF THE FRONT. CLOSER TO HOME...THE
CROSS MTN PRESSURE GRADIENT HAS EASED SOME...BUT WITH THE MTN
WAVE MOVING AWAY FROM THE FRONT RANGE HAVE NOTICED A STEADY
INCREASE IN WEST-SOUTHWESTERLY WINDS MTNS...FOOTHILLS AND NEARBY
PLAINS.

OVERNIGHT...SHOULD SEE CROSS MTN WINDS STRENGTHENING AS THE
SUBSIDENT SIDE OF THE POLAR JET PASSES OVER THE FRONT RANGE AND
THE MTN WAVE REFORMS LATE TONIGHT AND EARLY MONDAY MORNING.
X-SECTION WIND COMPONENT NEAR MTN TOP LEVEL MAXING OUT AROUND 65
KTS AROUND 12Z/MONDAY. APPEARS MOST OF THIS MOMENTUM WILL REMAIN
CONCENTRATED AT MTN TOP LEVEL AND UPPER EAST SLOPES OF THE FRONT
RANGE. HOWEVER WITH THE ARCTIC FRONT NEARING...MODELS SHOW WIND
SPEEDS ALSO INCREASING ALONG THE FOOTHILLS WITH GUSTS APPROACHING
30KTS ON THE PLAINS. TEMPERATURES OVERNIGHT SHOULD REMAIN QUITE
MILD...ESPLY IN THE WINDIER AREAS ALONG THE BASE OF THE FOOTHILLS.
BY MORNING MORNING...NAM...WRF...RAP AND HRRR ALL SHOW THE ARCTIC
FRONT STILL NORTH OF THE CWA AND GUSTY NWLY WINDS SPREADING OVER
THE PLAINS. IN THE HIGH COUNTRY...SHOULD SEE PRECIP STEADILY
INCREASING THE MID TO LATE MORNING HOURS AS LIFT AND MOISTURE
INCREASE WITH THE POLAR JET PASSING OVERHEAD. COULD SEE HIGH
WINDWARD SLOPES RECEIVING 1 INCH/HOUR SNOWFALL RATES BY
AFTERNOON. BACK TO THE PLAINS...MODELS SHOW THE LEADING EDGE OF
ARCTIC AIR REACHING THE WYOMING/COLORADO STATE LINE BY AROUND
18Z...THEN RACING SOUTH ACROSS THE PLAINS WITH 30-40KT NLY WINDS.
COLD AIR WILL BE SHALLOW TO START OUT...SO NOT MUCH IN THE WAY OF
PRECIP ON THE PLAINS...AT LEAST NOT UNTIL THE COLD AIR RUNS UP
AGAINST THE FOOTHILLS AND PALMER DIVIDE DURING THE MID TO LATE
AFTERNOON HOURS. COMBINATION OF OROGRAPHICS AND LIFT PROVIDED BY
THE PASSING JET COULD PRODUCE 0.5 TO 1.5 INCHES OF SNOW UP AGAINST
THE FOOTHILLS...ACRS PARTS OF THE DENVER METRO AREA AND THE PALMER
DIVIDE BY 6 PM MST...WITH SLIGHTLY HIGHER AMOUNTS IN THE FOOTHILLS.
MODELS SOUNDINGS ALSO SUGGEST A BRIEF PERIOD OF FREEZING DRIZZLE
WITH THE LIGHT RAIN/SNOW BEFORE CHANGING TO ALL SNOW BY DARK.
AGAIN THIS WEATHER SYSTEM WAS NEVER EXPECTED TO PRODUCE MUCH
SNOW...JUST VERY COLD TEMPERATURES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 350 PM MST SUN NOV 9 2014

OVERALL FORECAST IS ON TRACK FOR ARCTIC OUTBREAK LEADING TO MUCH
COLDER TEMPERATURES AND PERIODS OF LIGHT SNOW THIS WEEK. FOR
MONDAY EVENING...THE MAIN BAND OF SNOW WILL BE SHIFTING OVER
SOUTHERN PORTIONS OF CWA WITH JUST LINGERING FLURRIES LATE MONDAY
NIGHT AND TUESDAY AS MOISTURE DEPTH BECOMES MORE SHALLOW. MUCH
COLDER AIRMASS IN PLACE FOR TUESDAY WITH TEMP READINGS STRUGGLE
TO REACH 20 DEGREES. THE NEXT UPPER LEVEL WAVE AND REINFORCING
SHOT OF COLD AIR WILL MOVE INTO NORTHEAST COLORADO LATE TUESDAY
WITH BEST SHOT OF SNOW LATE TUESDAY NIGHT AND WEDNESDAY. THIS
PERIOD LOOKS LIKE THE BEST OF THE WEEK FOR ACCUMULATION SNOWFALL
WITH A COUPLE OF INCHES POSSIBLE WITH JET STREAK ACROSS SOUTHEAST
WY AND NEBRASKA PANHANDLE. WEDNESDAY WILL ALSO BE THE COLDEST DAY
OF THE WEEK WITH READINGS ONLY IN THE TEENS AND WOULDN'T BE
SURPRISED IF WE BARELY MAKE 10 DEGREES.

BY THURSDAY AND FRIDAY THERE WILL BE SOME SLIGHT MODIFICATION TO
THE COLD AIRMASS WHILE THE MOISTURE AND SNOWFALL WILL THEN SHIFT
MORE INTO THE MOUNTAINS AND LOCATIONS WEST OF THE DIVIDE. PACIFIC
ORIGIN MOISTURE WILL MOVE INTO NORTHERN COLORADO MOUNTAINS ON
THURSDAY AND CONTINUE ON FRIDAY WITH DECENT OROGRAPHIC FLOW.
EXPECT SOME MODEST ACCUMULATIONS FOR THE MOUNTAINS DURING THIS
PERIOD.

FORECAST FOR THIS WEEKEND A BIT MORE IFFY AS MODEL SOLUTIONS BEGIN
TO DIVERGE WITH EUROPEAN SOLUTION SHOWING A DEEPER TROF DEVELOPING
OVER GREAT BASIN. THE GFS ON THE OTHER HAND SHOWING A WEAK AND
MORE OPEN TROF IN NORTHWEST ZONAL FLOW PATTERN. WILL MAINTAIN
BELOW NORMAL TEMPERATURES AND A SLIGHT CHANCE OF SNOW THROUGH THE
WEEKEND PERIOD FOR NOW.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 933 PM MST SUN NOV 9 2014

VFR CEILINGS AND VISIBILITIES OVERNIGHT ALONG WITH WESTERLY WINDS
WHICH WILL KEEP TEMPERATURES MILD. COLD FRONT AND NORTHERLY WINDS
SHOULD ARRIVE AROUND 21Z/2 PM MST. SOME BLOWING DUST MAY ACCOMPANY
THE FRONT AND THEN CEILINGS SHOULD DROP TO IFR/LOW MVFR BY EVENING
AS SNOW SPREADS ACROSS THE DENVER AREA. SNOW ACCUMULATIONS COULD
BE AROUND 1 TO 2 INCHES THROUGH THE LATE AFTERNOON AND EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DANKERS
SHORT TERM...BAKER
LONG TERM...SWE
AVIATION...DANKERS
Hazardous weather outlook, Nov 9, 10:28 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1028 AM MST SUN NOV 9 2014

COZ030>051-101730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1028 AM MST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST WINDS WILL CONTINUE ON THE MOUNTAIN RIDGES
AND EAST FACING SLOPES OF THE FRONT RANGE...INCLUDING FOOTHILL
AREAS OF LARIMER...BOULDER...JEFFERSON AND DOUGLAS COUNTIES
THROUGH LATE TONIGHT. GUSTS IN THE 40 TO 60 MPH RANGE CAN BE
EXPECTED OVER THIS HIGHER TERRAIN...WITH GUSTS APPROACHING 75 MPH
POSSIBLE ON THE MOUNTAIN PEAKS AND RIDGES OVERNIGHT. AREAS NEAR
THE BASE OF THE FOOTHILLS AND HIGHER AREAS UP NEAR THE WYOMING
BORDER COULD ALSO SEE CHINOOK WINDS GUSTING TO AROUND 45 MPH AT
TIMES LATER TODAY AND TONIGHT. OTHERWISE IT WILL BE AN UNSEASONABLY
WARM DAY WITH NEAR RECORD HIGH TEMPERATURES POSSIBLE AT LOWER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WEST WINDS WILL DECREASE BY LATE MONDAY MORNING WITH SPEEDS
UP TO 60 MPH OVER THE HIGH MOUNTAIN PASSES AND EAST SLOPES.

A MAJOR CHANGE IN THE WEATHER PATTERN WILL BRING MUCH COLDER
TEMPERATURES AND A CHANCE OF SNOW TO NORTHERN COLORADO THIS WEEK.
ON MONDAY...TEMPERATURES WILL PLUMMET INTO THE 20S IN THE
AFTERNOON FOLLOWING THE PASSAGE OF AN ARCTIC COLD FRONT. LIGHT
SNOW WILL DEVELOP MONDAY AFTERNOON WITH AN INCH OR TWO OF
ACCUMULATION POSSIBLE LATE MONDAY AFTERNOON AND EVENING.

HIGH TEMPERATURES WILL STRUGGLE TO MAKE IT INTO THE TEENS
TUESDAY THROUGH THURSDAY...WITH SOME SLIGHT MODIFICATION ON
FRIDAY. TEMPERATURES WILL DROP INTO THE SINGLE DIGITS AT NIGHT
ACROSS LOWER ELEVATIONS. ADDITIONAL LIGHT SNOWFALL IS EXPECTED
LATE TUESDAY NIGHT AND WEDNESDAY WITH SOME LIGHT SNOW
ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 10, 12:29 AM MST to 2:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 10, 12:29 AM MST to 2:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Strong Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
November 10, 10:30 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Strong winds following the passage of an Arctic cold front blew the roof off a mobile home in Thornton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550031, 550032, 550035.